Alert archive / Hawaii / Gale Warnings in 2011
Gale Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Dec 21, 2011, 3:28 AM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2011, 3:28 AM HST (13:28 UTC)
- Expired
- Dec 22, 2011, 3:31 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted, in the capitals the NWS used until 2016.
612 WHHW70 PHFO 211328 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST WED DEC 21 2011 PHZ120-121-220230- /O.UPG.PHFO.SC.Y.0049.000000T0000Z-111222T1600Z/ /O.NEW.PHFO.GL.W.0005.111221T1328Z-111222T0400Z/ PAILOLO CHANNEL-ALENUIHAHA CHANNEL- 328 AM HST WED DEC 21 2011 ...GALE WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS AND SEAS IN THE ALENUIHAHA AND PAILOLO CHANNELS...THROUGH EARLY THIS EVENING...EAST WINDS UP TO 35 KNOTS...WITH GUSTS UP TO 45 KNOTS. ROUGH SEAS 11 TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE CONDITIONS END. && $$ PHZ110>119-122>124-220230- /O.CON.PHFO.SC.Y.0049.000000T0000Z-111222T1600Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 328 AM HST WED DEC 21 2011 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY THE REMAINING HAWAIIAN WATERS. * WINDS AND SEAS...NORTHEAST TO EAST WINDS 20 TO 30 KNOTS...AND ROUGH SEAS 12 TO 16 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
083 WHHW70 PHFO 220103 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 303 PM HST WED DEC 21 2011 PHZ120-121-221415- /O.EXT.PHFO.GL.W.0005.000000T0000Z-111222T1600Z/ PAILOLO CHANNEL-ALENUIHAHA CHANNEL- 303 PM HST WED DEC 21 2011 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY... THE GALE WARNING IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. * WINDS AND SEAS...THROUGH THURSDAY MORNING...EAST WINDS UP TO 35 KNOTS...WITH GUSTS UP TO 45 KNOTS. ROUGH SEAS 15 TO 18 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE CONDITIONS END. && $$ PHZ110>119-122>124-221415- /O.EXT.PHFO.SC.Y.0049.000000T0000Z-111223T1600Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 303 PM HST WED DEC 21 2011 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. * WINDS AND SEAS...THROUGH FRIDAY MORNING...NORTHEAST WINDS UP TO 30 KNOTS...WITH GUSTS UP TO 40 KNOTS. ROUGH SEAS 9 TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ POWELL
638 WHHW70 PHFO 221331 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST THU DEC 22 2011 PHZ120-121-230245- /O.CAN.PHFO.GL.W.0005.000000T0000Z-111222T1600Z/ /O.EXA.PHFO.SC.Y.0049.000000T0000Z-111223T1600Z/ PAILOLO CHANNEL-ALENUIHAHA CHANNEL- 331 AM HST THU DEC 22 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS AND SEAS...THROUGH FRIDAY MORNING...NORTHEAST WINDS UP TO 30 KNOTS...WITH GUSTS UP TO 40 KNOTS. ROUGH SEAS 9 TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PHZ110>119-122>124-230245- /O.CON.PHFO.SC.Y.0049.000000T0000Z-111223T1600Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 331 AM HST THU DEC 22 2011 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY. * WINDS AND SEAS...THROUGH FRIDAY MORNING...NORTHEAST WINDS UP TO 30 KNOTS...WITH GUSTS UP TO 40 KNOTS. ROUGH SEAS 9 TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Dec 20, 8:30 PM HST, 6 hours 58 minutes earlier.
Area forecast discussion, Dec 20, 8:30 PM HST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST TUE DEC 20 2011 .SYNOPSIS... BREEZY TRADE WIND WEATHER WILL PERSIST THROUGH THE FORECAST PERIOD AS SURFACE HIGH PRESSURE REMAINS TO OUR NORTH. CLOUDS AND SHOWERS CARRIED BY THE TRADES WILL CONTINUE TO AFFECT THE ALOHA STATE... ESPECIALLY THE BIG ISLAND...THROUGH MID-WEEK AS SLIGHTLY UNSTABLE CONDITIONS PERSIST DUE TO AN UPPER-LEVEL LOW TO THE SOUTH OF THE STATE. FAIRLY TYPICAL TRADE WIND WEATHER IS EXPECTED TO RETURN STATEWIDE OVER THE HOLIDAY WEEKEND. && .DISCUSSION... A SURFACE RIDGE EXTENDS SOUTHWEST FROM A 1034 MB HIGH NEAR 46N 133W THROUGH A POINT ABOUT 635 MILES NORTH OF HONOLULU. A NORTHEAST TO SOUTHWEST ORIENTED SURFACE TROUGH ALSO APPEARS TO BE ABOUT 290 MILES SOUTHEAST OF HILO. THE TIGHT PRESSURE GRADIENT BETWEEN THIS RIDGE AND THE LOWER PRESSURE TO THE SOUTH AND SOUTHEAST OF THE ISLANDS CONTINUES TO SUPPORT 25 MPH TRADE WINDS OVER MOST OF THE STATE EARLY THIS EVENING. WATER VAPOR IMAGERY AND SATELLITE DERIVED UPPER LEVEL WINDS INDICATE MID- TO UPPER-LEVEL LOW PRESSURE CENTERED NEAR 14N 157W...OR ABOUT 430 MILES SOUTH OF HILO. TROUGHING ALOFT ALSO EXTENDS FROM THIS LOW PRESSURE NORTHWARD ACROSS THE CENTRAL HAWAIIAN ISLANDS. THE PRESENCE OF THIS LOW PRESSURE ALOFT IS KEEPING THE ATMOSPHERE ACROSS THE STATE SLIGHTLY UNSTABLE. THE SURFACE TROUGH SOUTHEAST OF THE STATE IS ALSO A REFLECTION OF THE LOW PRESSURE ALOFT. THE 200 PM HST BALLOON SOUNDINGS FROM HILO AND LIHUE INDICATE THE AIR MASS WEST OF THE UPPER-LEVEL TROUGH AXIS IS NOTICEABLY DRIER THAN THE AREA TO THE EAST...WITH 1.05 INCHES OF PRECIPITABLE WATER NOTED ON THE LIHUE SOUNDING VERSUS ALMOST 1.5 INCHES AT HILO. THE AFTERNOON HILO SOUNDING ALSO SHOWED NO INVERSION...WHILE THE LIHUE SOUNDING HAD A WEAK INVERSION AROUND 7 THOUSAND FEET. SATELLITE IMAGERY AND RADAR REFLECTIVITY DATA CONFIRM A STEADY SUPPLY OF LOW CLOUDS AND SHOWERS IS BEING TRANSPORTED INTO THE ISLANDS BY THE LOW-LEVEL TRADE WIND FLOW. THESE CLOUDS AND SHOWERS CONTINUE TO BE ENHANCED BY THE LOW PRESSURE ALOFT...WITH THE GREATEST COVERAGE OF CLOUDS AND SHOWERS IN THE VICINITY OF THE BIG ISLAND. ALSO...BROKEN TO OVERCAST LAYERED CLOUDS WITH EMBEDDED SHOWERS ARE EVIDENT SOUTHEAST OF A LINE FROM 24.5N 153W TO THE ALENUIHAHA CHANNEL TO 17N 160W. ISOLATED THUNDERSTORMS ARE ALSO EMBEDDED WITHIN THESE LAYERED CLOUDS...BUT THE NORTHERN EXTENT OF THIS DEEP CONVECTION APPEARS TO BE MORE THAN 65 MILES SOUTH OF SOUTH POINT ON THE BIG ISLAND. THE LAYERED CLOUDS THINNED EARLIER TODAY ACROSS THE BIG ISLAND...SO THE WINTER WEATHER ADVISORY FOR THE HIGHEST SUMMITS ON THAT ISLAND WAS CANCELLED. NOTE THAT WET ROADS WILL LIKELY REFREEZE OVERNIGHT... AND BRIEF SNOW SHOWERS MAY OCCUR. HOWEVER...LITTLE OR NO ADDITIONAL SNOW/ICE ACCUMULATION IS EXPECTED. THE TIGHT PRESSURE GRADIENT ACROSS THE ALOHA STATE WILL LIKELY CONTINUE THROUGH MID-WEEK DUE TO THE COMBINATION OF THE STRONG SURFACE RIDGE TO OUR NORTH AND THE SURFACE TROUGH SOUTHEAST OF THE BIG ISLAND. THIS WILL MAINTAIN THE STRONG AND GUSTY TRADE WINDS INTO THURSDAY. FOR THE NEXT DAY OR TWO...MOISTURE RIDING IN ON THE TRADES WILL CONTINUE TO INTERACT WITH UPPER TROUGH-INDUCED INSTABILITY AND BRING PLENTY OF SHOWERS TO WINDWARD AND SOUTHEAST PORTIONS OF THE BIG ISLAND AND ADJACENT WATERS. ADDITIONAL BANDS OF LOW CLOUDS AND SHOWERS WILL ALSO LIKELY CONTINUE TO MOVE IN TO WINDWARD AREAS OF THE SMALLER ISLANDS FROM THE EAST AND NORTHEAST. WITH THE STRONG TRADES...EXPECT MANY OF THESE SHOWERS TO REACH LEEWARD AREAS ALSO. THE SURFACE TROUGH IS EXPECTED TO GRADUALLY WEAKEN LATER THIS WEEK AS THE UPPER LOW DRIFTS EASTWARD AND THE UPPER TROUGH OVER THE STATE FILLS. AT THE SAME...THE SURFACE RIDGE TO THE NORTH IS FORECAST TO WEAKEN SLIGHTLY THURSDAY AND FRIDAY. THEREFORE...WE EXPECT THE TRADES WILL DIMINISH SLIGHTLY BY THE END OF THE WORK WEEK. HOWEVER...THE RIDGE IS FORECAST TO STRENGTHEN AGAIN BY THE HOLIDAY WEEKEND AND TRADE WINDS ARE EXPECTED TO INCREASE SATURDAY AND SUNDAY. AS THE UPPER LOW AND TROUGH MOVE AWAY...SHOWERS WILL BECOME LESS ENHANCED OVER THE EASTERN END OF THE STATE AND WE CAN EXPECT A RETURN TO MORE TRADITIONAL TRADE WIND WEATHER FOR THE HOLIDAY WEEKEND. && .AVIATION... RADAR VAD WIND PROFILES AND ACARS SOUNDINGS SHOW 25-30 KNOTS OF WIND WITHIN THE MIXED LAYER. THE TRADE WIND INVERSION CONTINUES TO STRENGTHEN ON THE LIHUE SOUNDING BUT REMAINS NON-EXISTENT ON THE HILO SOUNDING...WHICH IS NOT TYPICALLY ASSOCIATED WITH WIDESPREAD LEEWARD TURBULENCE. HOWEVER...WAVE CLOUDS ARE APPARENT OVER OAHU EXTENDING DOWNSTREAM FROM THE KOOLAU RANGE AND WE HAVE RECEIVED A FEW PILOT REPORTS OF MODERATE LOW-LEVEL TURBULENCE TODAY...WHICH SUPPORT THE CURRENT AIRMET FOR LOW-LEVEL TURBULENCE. THE STRONG WINDS /AND RESULTING POTENTIAL FOR LOW-LEVEL TURBULENCE/ ARE EXPECTED TO CONTINUE THROUGH THURSDAY BEFORE WEAKENING BRIEFLY. SHOWERY CONDITIONS CONTINUE ACROSS THE STATE. RADAR IMAGERY SHOWS RETURNS REMAIN PERSISTENT ACROSS WINDWARD SECTIONS...WITH SHOWERY CLOUDS EXTENDING IN BANDS UPSTREAM ACROSS THE WINDWARD COASTAL WATERS. LOW CLOUDS HAVE FILLED BACK IN ACROSS THE BIG ISLAND AS WELL...AND THE AIRMET FOR MOUNTAIN OBSCURATIONS WILL CONTINUE FOR ALL ISLANDS. && .MARINE... LOCALLY GENERATED WAVES DUE TO THE FRESH TO STRONG TRADE WINDS... COMBINED WITH A SMALL TO MODERATE NORTHWEST SWELL...ARE EXPECTED TO KEEP SEAS NEAR 10 FEET OVER MOST OF THE HAWAIIAN COASTAL WATERS THROUGH WEDNESDAY NIGHT. THESE SEAS ALONG WITH THE GUSTY TRADES REQUIRE A SMALL CRAFT ADVISORY /SCA/ TO REMAIN IN EFFECT FOR ALL HAWAIIAN COASTAL WATERS AND CHANNELS INTO EARLY THURSDAY MORNING. THE SCA MAY WILL LIKELY NEED TO BE EXTENDED BEYOND THURSDAY MORNING FOR SOME HAWAIIAN WATERS...ESPECIALLY THE TYPICALLY WINDY AREAS ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND. THESE AREAS HAVE SCA CONDITIONS FORECAST THROUGH THE UPCOMING HOLIDAY WEEKEND. A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL EARLY THURSDAY MORNING FOR EAST FACING SHORES OF ALL ISLANDS EXPOSED TO THE TRADE WIND GENERATED WAVES...WITH THE SHORT-PERIOD WAVES MAKING FOR ROUGH AND CHOPPY SURF CONDITIONS. THESE ELEVATED WAVES WILL LIKELY CONTINUE TO AFFECT EAST FACING SHORES BEYOND THURSDAY MORNING...SO EXPECT THIS HIGH SURF ADVISORY TO BE EXTENDED FOR AT LEAST ANOTHER DAY OR TWO LATER THIS WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 600 AM HST THURSDAY FOR ALL HAWAIIAN CHANNELS AND COASTAL WATERS. HIGH SURF ADVISORY UNTIL 600 AM HST THURSDAY FOR EAST FACING SHORES OF KAUAI...OAHU...MOLOKAI...MAUI AND THE BIG ISLAND. && PUBLIC/MARINE...HOUSTON AVIATION...BRAVENDER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 3:31 AM HST | Wind Advisory | HFO | Kalawao | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.